Patients under the care of psychiatric facilities, particularly those taking antipsychotic and antidepressant medications, face the risk of prolonged QTc intervals.
As pharmaceutical research in the realm of serious mental illness continues to expand, it is imperative to bring awareness to prolonged QTc as an adverse effect of antipsychotic and antidepressant medications. Prolonged QTc has been linked to arrhythmias such as Torsades de Pointes (TdP).
TdP is a potentially life-threatening ventricular arrhythmia caused by excess sodium influx or decreased potassium efflux in the myocardium. This excess of positively charged ions produces a prolonged QT interval, measured by an electrocardiogram.
Patients under the care of psychiatric facilities, particularly those taking antipsychotic and antidepressant medications, face the risk of prolonged QTc intervals. A review in the journal International Clinical Psychopharmacology indicates that certain antipsychotic agents have associations with prolonged QTc, including, but not limited to haloperidol, olanzapine, quetiapine, risperidone, thioridazine, and ziprasidone. Likewise, antidepressants—specifically selective serotonin reuptake inhibitors, tricyclic antidepressants, and lithium—have demonstrated similar effects on the QT interval.
In addition to assessing a patient's medical history, it is also important to evaluate demographic risk factors related to prolonged QTc. A 2022 study identified factors such as heart failure, atrial fibrillation, hypertension, ages 65 and older, and gender (female) as potential demographic risk factors.
To mitigate a patient's risk, medical professionals can work on decreasing non-medication risks through healthier lifestyle choices. This will allow health care professionals to work to reduce the risks associated with a patient's prescribed medications. If the patient is younger and without other cardiac risks, promoting a healthy lifestyle to prevent future cardiac illnesses is beneficial. If patients already have cardiac illnesses, they should adhere to their treatment to optimize their ability to manage their conditions.
Pharmacists and physicians need to monitor whether a patient's QT intervals exceed 470 ms in females and greater than 450 ms in males. When patients have a QT interval of 500 ms or greater, they are at an increased risk of developing cardiac arrhythmias such as TdP, as previously mentioned.
To assess a patient's susceptibility to QT prolongation, The Med Safety Scan (MSS) QT prolongation risk score is a valuable tool. This tool is designed to use databases from the CredibleMeds website to evaluate warnings of QTc prolongation, also known as”2U8 Medication Alert.”
It provides a risk score based on 2 categories:
MSS can determine each drug’s risk and it can also calculate the severity of drug-drug interactions, providing a more comprehensive assessment.
In the context of patients admitted to an inpatient psychiatric facility, researchers state that it is critical to evaluate the patient's MSS QT risk score when establishing a patient's clinical plan. Although each assessment takes about 15 to 20 minutes to complete, it should be performed during the initiation of a new medication or whenever a dose adjustment is necessary.
To ensure patient safety, the clinical team must continuously monitor the QTc throughout treatment to avoid the risk of potentially deadly arrhythmias such as TdP caused by prolonged QT intervals.
About the Author
Samantha Gorski is a 2025 PharmD candidate at the University of Connecticut.
Demler TL, O'Donnell C. Navigating the pharmacologic complexities of QTc prolongation: assessing the cumulative burden in individuals with serious mental illness. Int Clin Psychopharmacol. 2023 Nov 1;38(6):375-383. doi: 10.1097/YIC.0000000000000473. Epub 2023 May 15. PMID: 37381133.